6 May 2012

Anaphylaxis (Medical students)

Rare life-threatening generalized hypersensitivity reaction. The most common causes are food (sea food, nuts), antibiotics, non-steroidals, stinging insects, vaccines and transfusions. Adrenaline is life-saving! Children with previous severe allergic reactions should carry an adrenaline pen and should avoid contact/injestion of the allergen.

Clinical Signs
  1. Airway: stridor and respiratory failure from laryngeal oedema. 
  2. Breathing: respiratory failure from bronchospasm. 
  3. Circulation: shock from vasodilatation and capillary leak, clinically evident from decreased level of consciousness, tachycardia and (late sign) hypotension. 
  4. Skin: flushing, urticaria, pallor.
Management
  1. Secure Airway and 100% oxygen. Intubation and ventilation if in respiratory failure. Pulse oximitry.
  2. Adrenaline 1:1000 0.01ml/kg im (not subcutaneously) is the first-line treatment (do not waste time on other drugs). Repeat adrenaline every 5 minutes if there is inadaquate clinical improvement.Consider Adrenaline infusion 0.1 mg/kg/min for persistent, serious reaction.
  3. Fluid bolus Normal saline 20ml/kg (IV/IO) if clinical shock (drowsiness, tachycardia, hypotension). Patienti n recumbent position with the lower extremities elevated.
  4. Adjunctive treatment: consider bronchodilators (salbutamol), H1 antagonist (antihistamine) Chlorpherinamine “Piriton” and H2 antagonist (Cimetidine or Ranitidine) and hydrocortisone.
Observe for several hours when stable.